Isotropic-nematic transition of hard ellipses



Downloads per month over past year

Cuesta, J. A. and Fernández Tejero, Carlos and Baus, Marc (1989) Isotropic-nematic transition of hard ellipses. Physical Review A, 39 (12). pp. 6498-6506. ISSN 1050-2947

[thumbnail of F-Tejero34.pdf] PDF

Official URL:


The orientational freezing of a system of hard ellipses, as a first approximation for a nematogen adsorbed on a smooth substrate, is studied with the aid of an approximate density-functional theory used previously for the study of hard ellipsoids. The isotropic-nematic transition, which was first order for the ellipsoids, is shown to proceed via a continuous transition in the case of the ellipses. We also show that when reducing the dimensionality of the angular space of ellipsoids, the width of the transition shrinks continuously and reaches zero only for a strictly two dimensional angular space.

Item Type:Article
Additional Information:

© 1989 The American Physical Society. One of us (M.B.) acknowledges the support of the Association EURATOM—Etat Belge and also of the Fonds National de la Recherche Scientifique. This work has, moreover, been partially sponsored by the Comisión Asesora de Investigación Científica y Técnica (Spain) Project No. PB85-0024.

Uncontrolled Keywords:Optics; Physics; Atomic; Molecular & chemical
Subjects:Sciences > Physics > Thermodynamics
ID Code:23991
Deposited On:19 Dec 2013 10:35
Last Modified:24 Feb 2015 12:02

Origin of downloads

Repository Staff Only: item control page